Texas, 2009Hail in Texas, August 16, 2009
August 16, 2009 · NWS LUB · 1 event in 1 county or zone
An isolated thunderstorm developed over the southeastern South Plains of west Texas during the afternoon hours of the 16th. This storm produced large hail in the Post vicinity (Garza County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed over the southeastern South Plains of west Texas during the afternoon hours of the 16th. This storm produced large hail in the Post vicinity (Garza County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 16, 2:56 PM CST, 54 minutes earlier.
Area forecast discussion, Aug 16, 2:56 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CDT SUN AUG 16 2009
.SHORT TERM...
A COLD FRONT RIPPED THROUGH THE AREA THIS MORNING WHICH HAS KEPT
TEMPERATURES ACROSS THE NORTHWESTERN ZONES IN THE 80S. THE RUC HAS
DEPICTED THE FRONTAL POSITION WELL TODAY. THE FRONT WILL THEN
RETREAT BACK TOWARDS THE PANHANDLE THIS EVENING WITH SOUTHERLY
WINDS RETURNING TO THE AREA. STORM CHANCES ARE MUCH LESS TODAY
ACROSS THE FA AS THERE IS LITTLE TO NO MID AND UPPER LEVEL
SUPPORT. HOWEVER...THERE IS SOME FRONTOGENESIS AND SURFACE
CONVERGENCE ALONG THE FRONTAL BOUNDARY WHICH MAY HELP INITIATE
SOME ISOLATED STORMS LATER THIS AFTERNOON. MU CAPES ARE ON THE
ORDER OF 1500-2000 J/KG ACROSS NORTHEASTERN ZONES ALONG WITH BULK
SHEAR VECTORS OF 25 TO 30 KNOTS. THERE IS SOME ELEVATED
INSTABILITY BUT MUCH WEAKER. PRECIPITABLE WATER VALUES ARE STILL
IN EXCESS OF 1.5 INCHES OFF THE CAPROCK AND WITH A LOW LEVEL JET
OF 40+ KNOTS AGAIN THIS EVENING...SOME WEAK ORGANIZATION OF STORMS
MAY BE POSSIBLE OFF THE CAPROCK. JDV
&&
.LONG TERM...
FRONT CONTINUES TO MIX NORTHWARD MONDAY NITE LEAVING THE AREA WITH
SLY FLOW AT THE SURFACE AND SWLY FLOW ALOFT. LACK OF ANY DEFINING
SURFACE FEATURES OR S/W ALOFT WILL ALSO LIKELY PRECLUDE
PRECIPITATION DEVELOPMENT FOR MONDAY NIGHT. TUESDAY CONTINUES TO
PRESENT PROBLEMS WITH REGARDS TO POPS AS MODELS HINT AT A WEAK S/W
MOVING OVER THE AREA AND A WEAK LEE TROF ACROSS THE WRN ZONES. 12Z
RUNS HAVE COOLED TEMPS ALOFT A TAD WITH THE PASSAGE OF THE S/W AND
THIS MIGHT BE ENOUGH TO ALLOW A FEW STORMS TO FIRE ACROSS THE WRN
ZONES. MODELS ALSO HAD A BAD HANDLE ON HOW FAR SOUTH THE COLD
FRONT WOULD MAKE IT SUNDAY SO THERE IS AN OUTSIDE SHOT THE FRONTAL
BOUNDARY COULD BE IN OUR NRN ZONES. OPTED TO PLACE POPS BACK IN
THE FCST EVEN THOUGH MODELS WILL CONTINUE TO BOUNCE BETWEEN
CONDITIONS FAVORABLE AND UNFAVORABLE FOR PRECIP DEVELOPMENT.
FRONT MIXES NORTHWARD ON WEDNESDAY WITH TEMPS A FEW DEGREES WARMER
BEFORE THE NEXT FRONT PUSHES IN FOR THURSDAY. MODELS CONTINUE TO
SHOW GENERAL AGREEMENT WITH THE LOCATION/TIMING OF THE FRONT AND
POP FCST LOOKS GOOD FOR NOW. BIGGEST CHANGE WAS THE 12Z MODELS
HOLD OFF ON BUILDING THE RIDGE BACK OVER THE AREA FOR THE END OF
THE FCST AND NOW KEEP US IN NWLY TO NLY FLOW. OPTED NOT TO CHANGE
THINGS FROM THURSDAY THROUGH THE END OF THE FCST UNTIL MODELS
START TO SETTLE DOWN AND AGREE ON A CONSISTENT SOLUTION.
JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 93 64 91 64 / 10 10 10 20 20
TULIA 67 94 65 92 68 / 20 10 10 20 20
PLAINVIEW 67 95 65 92 69 / 20 10 10 20 20
LEVELLAND 66 97 66 92 67 / 10 10 10 10 20
LUBBOCK 70 97 69 93 69 / 10 10 10 10 10
DENVER CITY 67 98 65 92 68 / 10 10 0 10 10
BROWNFIELD 67 98 68 93 68 / 10 10 0 10 10
CHILDRESS 73 100 72 98 71 / 20 10 10 20 20
SPUR 71 99 70 95 72 / 20 10 10 10 10
ASPERMONT 75 101 73 97 74 / 20 10 0 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 4:55 AM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CDT SUN AUG 16 2009
TXZ021>044-171100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
555 AM CDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT GENERALLY NORTH OF A BOVINA TO PADUCAH LINE AS A WEAK COLD
FRONT MOVES INTO THE EXTREME SOUTHERN PANHANDLE. SOME OF THE
THUNDERSTORMS WILL BE OF CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 50 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF POTENTIAL SEVERE WEATHER.
Hail, Garza
- When
- August 16, 3:50 PM CST
- Where
- Garza County, 4 mi S of Post
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.122, -101.380
The local broadcast media relayed reports and accompanying photographs of three-quarter inch diameter hail south of Post.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 16 to 17, 20091 death · $200,000 · 5 events
- Heat in Pennsylvania, August 16 to 21, 20091 death · 5 events
- Rip Current in Florida, August 16, 20091 death · 1 event
- Heat in New Jersey, August 16 to 21, 200910 injured · 3 events
- Damaging Wind in Iowa, August 16, 2009$200,000 · 65 kt wind · 1 event
- Storm Surge in Florida, August 16 to 17, 2009$125,000 · 4 events
- Tornado in Florida, August 16, 2009$103,000 · EF0 · 1 event
- Flash Flooding in North Carolina, August 16 to 17, 2009$50,000 · 2 events
- Flash Flood and Damaging Winds in Tennessee, August 16, 2009$37,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 16, 2009$30,000 · 54 kt wind · 2 events
- Storm Surge and Flash Flood in Florida, August 16 to 17, 2009$25,000 · 2 events
- Flash Flooding and Hail in Missouri, August 16 to 17, 20091.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190943.